Alert archive / Louisiana / Tornado Warnings in 2018
Tornado Warning 1, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Feb 7, 2018, 3:36 AM CST for Vernon Parish, Louisiana. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 7, 2018, 3:36 AM CST (09:36 UTC)
- Expired
- Feb 7, 2018, 4:00 AM CST
- In force
- 24 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Vernon Parish, LA
The radar
The Ft Polk radar (KPOE), 23 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 7, 3:48 AM CST | TORNADO 1 | 5 Wnw Pitkin, LA | TORNADO STARTED WEST OF WEBSTER MARCILE ROAD NEAR THE COMMUNITY OF CRAVENS SNAPPING SEVERAL PINE TREES ALONG THE PATH. IT CROSSED HIGHWAY 10 NORTH OF PITKIN THEN TRAVELED EAST TO HIGHWAY 458 AND H SPEARS ROAD WHERE THE MOST INTENSE DAMAGE OCCURRED. AT THESE LO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1015 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 5.5
The text
As transmitted.
807
WFUS54 KLCH 070936
TORLCH
LAC115-071000-
/O.NEW.KLCH.TO.W.0001.180207T0936Z-180207T1000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
336 AM CST WED FEB 7 2018
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
Southeastern Vernon Parish in west central Louisiana...
* Until 400 AM CST
* At 336 AM CST, a severe thunderstorm capable of producing a tornado
was located near Cravens, or 7 miles southeast of Fort Polk, moving
east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Cravens around 345 AM CST.
Fullerton around 350 AM CST.
Pitkin around 355 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3089 9319 3103 9320 3111 9286 3088 9284
TIME...MOT...LOC 0936Z 260DEG 26KT 3097 9311
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
TWH1 follow-up statement
511
WWUS54 KLCH 070949
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
349 AM CST WED FEB 7 2018
LAC115-071000-
/O.CON.KLCH.TO.W.0001.000000T0000Z-180207T1000Z/
Vernon LA-
349 AM CST WED FEB 7 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 AM CST FOR
SOUTHEASTERN VERNON PARISH...
At 349 AM CST, a severe thunderstorm capable of producing a tornado
was located over Fullerton, or near Pitkin, moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Pitkin around 355 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3090 9308 3099 9308 3104 9285 3088 9284
TIME...MOT...LOC 0949Z 270DEG 27KT 3096 9299
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
TWHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Feb 6, 11:37 PM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Feb 6, 11:37 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1137 PM CST Tue Feb 6 2018
.DISCUSSION...
06Z TAFS
&&
.AVIATION...
Two boundaries are present across the area this morning. A warm
front extends from west to east across central Louisiana near
Alexandria while a cold front approaching from the west currently
extends from near Lufkin southwest to near Houston. The warm front
will continue to provide a weak focus for isolated to scattered
showers through the early morning. Where showers are absent, areas
of dense fog have developed and this fog will persist until the
cold front nears. As the cold front begins to move through the
area beginning around 3 AM, shower and thunderstorm activity is
expected to increase in coverage and intensity. Winds will shift
out of the northwest then out of the north as the front moves
through. Scattered light to moderate rainfall will continue
behind the front through much of the day before coming to an end
late tonight. IFR to VIFR CIGs will prevail through the entire
period.
Jones
&&
.PREV DISCUSSION... /issued 918 PM CST Tue Feb 6 2018/
UPDATE...
Dense Fog Advisory has been issued up to the I-10 corridor through
6 AM CST for the possible intrusion of sea fog inland. Marine
Dense Fog Advisory will continue until 8 AM CST for the
persistence of dense sea fog over the near shore waters and
coastal lakes and bays.
Rua
DISCUSSION...
Weather map at 07/03Z shows a frontal boundary draped across the
region from northeast Louisiana down into south central Texas. A
frontal wave is located near KLFK. Forecast area is currently in
the warm sector of this boundary with temperatures and dewpoints
in the 60s. As the frontal wave continues to move to the
northeast, the trailing frontal boundary will move southeast as a
cold front reaching the northwest portion of the forecast area
after midnight, then through southeast Texas into lower Southwest
Louisiana around sunrise, before moving across the remainder of
the forecast area during Wednesday morning.
With southerly winds bringing the warm and very moist
air over relatively colder shelf waters, dense sea fog has formed
with all the platforms out 20 nm to the coast reporting visibility
at zero or 1/4 of a mile. This sea fog has been gradually moving
inland past the intracoastal water way, with visibilities below 1
mile with a low ceiling of 200 feet being reported, and
visibilities at times has been below 1/2 mile at KUXL and KORG.
This fragmented Gulf stratus and sea fog will continue to move
inland during the remainder of the evening and overnight until the
cold front reaches the area, with visibilities occasionally
lowering to a quarter of a mile. Therefore, have gone ahead and
issued a dense fog advisory up to the I-10 corridor. Lift and
wind speeds further north should keep clouds as low stratus deck.
Active southern jet is also noted over the forecast area, and this
has helped bring copious amounts of moisture to the forecast area.
Latest upper air sounding from KLCH at 07/00Z showed Precipitable
Water values around 1.70 inches. This well over the 90th
percentile value of 1.27 inches for early February, and well over
200 percent of norm. The upper level jet streak is also providing
good upper level divergence as the forecast area is in the
favorable right entrance region, providing favorable mid level
shear, mid level lapse rates, and decent elevated instability.
Therefore, expect elevated convection to develop behind the
frontal boundary as the rich moisture is lifted over the boundary.
A few stronger storms can not be ruled out, especially over
northern portions closer to the best upper level divergence, for
mainly hail and locally heavy rainfall, as first stable marine
layer and then cooler air behind the front, will limit stronger
winds mixing down to the surface, keeping convection on the
elevated side. SPC does have a marginal risk of severe weather
for the low end probability of hail for sections north of Highway
190.
Elevated convection will persist through out the day on Wednesday
behind the front. High temperatures will likely occur early in the
morning as temperatures will fall or hold steady behind the front.
Besides issuing the dense fog advisory, made minor adjustments to
the pop, temperature, wind grids, based on current observations
and short term guidance trends. Despite modifications, general
theme of previous forecast is on track.
Rua
PREV DISCUSSION... /issued 556 PM CST Tue Feb 6 2018/
DISCUSSION...
00Z TAFS
AVIATION...
Scattered showers and a few thunderstorms will continue to move
across the area this evening in the vicinity of a warm front
draped across central Louisiana. With the ground saturated from
earlier rains and relatively warm, moist air near the surface,
areas of fog is expected to develop after sunset. Visibilities
will likely vary considerably overnight as fog development will be
influenced by the scattered precipitation. CIGs are also expected
to lower to IFR or VIFR through much of the overnight period.
Showers and thunderstorms will increase further after
midnight as a cold front slowly approaches the area. The front
will push through early Wednesday morning, but generally light,
stratiform rain will continue behind the front through much of
the day beneath IFR to VIFR skies.
Jones
PREV DISCUSSION... /issued 345 PM CST Tue Feb 6 2018/
DISCUSSION...
Sfc analysis this afternoon shows a quasi-stationary boundary
lying across the nrn portions of the area with serly winds and
65-70 dewpoints south of it/more erly winds and lower dewpoints to
its north. Water vapor imagery continues to show us in a wswrly
flow aloft with a longwave trof axis over the wrn CONUS...this
flow is keeping us fairly moist with a good feed from the Pacific
noted. Weak ripples in the flow along with WAA/isentropic lift are
helping generate scattered to numerous showers with an occasional
storm or two across the forecast area today. Observations from the
near shore coastal waters show pesky dense fog persisting.
As addressed earlier with the extension of the Marine Dense Fog
Advisory, expect patchy fog to linger around the inland lakes/bays
through tonight as the area will remain in a very soupy boundary
layer airmass.
Showers and the occasional storm will continue until early
tomorrow when the trof out west pushes ewd and helps shove the
front through the area. Could see a strong storm or two develop in
vicinity of the front which could drop severe hail as forecast
soundings indicate reasonable shear through a good layer...however
threat looks minimal enough at this point to leave out the
grids/zones and handle with the afternoon HWO issuance. Lingering
overrunning-type rains look possible as we move into Wednesday
night, especially near the coast as the front is progged to stall
over the nrn Gulf. With the early arrival of the front across the
nrn zones, the temperatures are not forecast to rise much
tomorrow, topping out in the lower 50s. Cold Canadian high
pressure will build swd into the cntl CONUS, allowing temps to
fall into the 30s across the nrn 1/2 of the area tomorrow
night/Thursday morning.
After a dry day Thursday with slightly below normal temps, rain
chances return for Friday as another disturbance aloft moves nwd
out of Old Mexico with increasing moisture. With an unsettled
pattern in place, scattered showers and occasional storms remain
in the forecast into Sunday when the next front is progged to
slide through the area. Long-range models differing somewhat on
what's to come beyond the frontal passage and a blended forecast
leads to lingering small rain chances for the early part of next
week.
MARINE...
Marine dense fog advisory remains in effect until 14z tomorrow.
MAREPS/sky cam observations continue to indicate very poor
visibilities in place over the advised area which will linger
until FROPA tomorrow. Elevated nrly winds, possibly to SCA
criteria over the outer waters, are expected in wake of the front
tomorrow into Thursday. Winds will then gradually diminish and
shift srly by late Friday as high pressure shifts ewd. Next shot
of nrly winds look to stay below headline criteria for now.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 68 50 52 35 / 70 90 80 20
LCH 73 57 60 41 / 100 60 80 50
LFT 74 61 64 42 / 80 60 70 50
BPT 70 55 56 40 / 100 60 80 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 6 AM CST Wednesday for LAZ041>045-
052>055-073-074.
TX...Dense Fog Advisory until 6 AM CST Wednesday for TXZ215-216.
GM...Dense Fog Advisory until 8 AM CST Wednesday for GMZ430-432-435-
450-452-455.
&&
AVIATION...66Hazardous weather outlook, Feb 6, 9:26 PM CST, 6 hours 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lake Charles LA 926 PM CST Tue Feb 6 2018 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 071400- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 926 PM CST Tue Feb 6 2018 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Tonight Dense sea fog will be possible up to the I-10 corridor with visibilities at times below 1/4 of a mile, until a cold front moves through. Scattered to numerous showers with a few thunderstorms are expected tonight ahead of our next cold frontal passage. A storm or two could be on the strong side across interior Southeast Texas and Central Louisiana near the front late tonight with small hail possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and storms will continue on Wednesday as the front moves through the area...with a continued slim chance of a strong storm in vicinity of the front. After a dry Thursday, rain chances return for Friday and linger through the end of the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ430-432-435-450-452-455-470-472-475-071400- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 926 PM CST Tue Feb 6 2018 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Tonight Areas of fog, likely reducing visibilities well below one nautical mile, will continue mainly on the near shore coastal waters out to 20 nautical miles through tonight, with some sea fog moving into the coastal lakes and bays. Otherwise, scattered showers and isolated thunderstorms are expected mainly late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Elevated northerly winds are expected behind a cold front for Wednesday and Thursday before relaxing. Increased chances of showers are expected by Friday and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Feb 6, 9:40 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
940 PM CST TUE FEB 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM LIGHTNING HONEY ISLAND 30.40N 94.44W
02/06/2018 HARDIN TX BROADCAST MEDIA
*** 1 FATAL, 1 INJ *** A 22 YEAR OLD MAN WAS KILLED ON
STARLIGHT ROAD NEAR HONEY ISLAND AS A RESULT OF A
LIGHTNING STRIKE WHILE WORKING ON CATTLE FENCING. A 57
YEAR OLD RELATIVE ALSO SUSTAINED 2ND DEGREE BURNS, BUT
SURVIVED. THE LIGHTNING STRIKE ALSO KNOCKED A NEARBY COW
TO THE GROUND.
&&
DJONESSpecial weather statement, Feb 7, 3:15 AM CST, 21 minutes before
Special Weather Statement National Weather Service Lake Charles LA 315 AM CST WED FEB 7 2018 LAZ027-030-070945- Beauregard-Vernon- 315 AM CST WED FEB 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEAUREGARD AND SOUTHWESTERN VERNON PARISHES... At 315 AM CST, a strong thunderstorm was located near Rosepine, moving east at 35 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Rosepine, De Ridder, Fort Polk and Deridder. LAT...LON 3084 9346 3099 9345 3108 9305 3084 9303 TIME...MOT...LOC 0915Z 259DEG 32KT 3091 9334 TWH
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 6:37 PM CST | Dense Fog Advisory | LCH | Cameron, Lafayette, Saint Martin | 11 hr |
| Feb 7, 2:45 AM CST | Small Craft Advisory | LCH | 30 hr | |
| Feb 7, 3:15 AM CST | Special Weather Statement | LCH | Vernon | 30 min |
| Feb 7, 3:46 AM CST | Tornado Warning | LCH | Rapides | 13 min |
| Feb 7, 3:48 AM CST | Special Weather Statement | LCH | Beauregard | 42 min |
| Feb 7, 3:56 AM CST | Tornado Warning | LCH | Rapides, Vernon | 34 min |
| Feb 7, 4:50 AM CST | Special Weather Statement | LCH | Rapides | 25 min |
| Feb 7, 5:10 AM CST | Special Weather Statement | LCH | Avoyelles | 65 min |
Nearby
Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.